Arizona, 2020

Flash Flood and Hail in Arizona, August 2, 2020

August 2, 2020 · NWS TWC · 6 events in 1 county or zone

Scattered thunderstorms developed over Santa Cruz and southwest Cochise County during the afternoon and moved southwest through the evening. Storms produced heavy rain and large hail in the Elgin/Sonoita area and one storm uprooted trees at Tubac Presidio State Historic Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed over Santa Cruz and southwest Cochise County during the afternoon and moved southwest through the evening. Storms produced heavy rain and large hail in the Elgin/Sonoita area and one storm uprooted trees at Tubac Presidio State Historic Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 2, 2:09 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 2, 2:09 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
209 PM MST Sun Aug 2 2020

.SYNOPSIS...The strong ridge of high pressure responsible for our
hotter than average temperatures will gradually weaken in the coming
days, although the hotter than normal temperatures will continue
through next week. Isolated to scattered thunderstorms will develop
each afternoon as well, though Monday and Tuesday look to be a little
less active compared to the rest of the week.

&&

.DISCUSSION...Thunderstorms erupted over the White Mountains on
schedule although it is running just about an hour or so behind
elsewhere. The slower heating thanks to the thick smoke layer
overhead slowed things up. Starting to see convection starting to
bubble over a few of the east sky island areas at this time and would
expect this to continue over the next hour or two. Then we should
see isolated to scattered convection about the area mainly east,
south and potentially southwest of Tucson although likely not as
vigorous as it could have been without the dense smoke layer. Any
convection that develops should shut down by midnight.

The upper high will center itself over the area Monday as it slowly
oozes eastward which will help to suppress the convection, generally
confining it to the international border area and up over the White
mountains. Temperatures will be quite warm and flirting with heat
warning thresholds but opted to not go that route at this time. If
the Apple Fire in California has another active burn period later
today, smoke could impact our temperatures again tomorrow afternoon.

For Tuesday into Wednesday, the center of the high will continue to
move east with an upper trough moving onto the west coast. This will
induce just enough of a southerly flow that we should be able to
spread thunderstorms just a bit further north Tuesday and even more
so Wednesday. This will result in a trimming of the afternoon
temperatures by a few degrees.

By Thursday and/or Friday depending on timing, the upper trough
strengthens along the west coast increasing the southwest flow aloft
over the area which will eventually force the moisture over the area
off to the east if this comes to pass. However during the transition
of having lingering moisture and stronger mid-level flow could make
for more organized convection We will see how that plays out with
time.

The drier southwest flow looks to linger through next weekend at
this time which would translate into drier and warmer conditions once
again with any convection confined fairly close to the southern
and/or eastern border areas.

&&

.AVIATION...Valid through 04/00Z.
FEW-SCT clouds (locally BKN) at 10k-15k ft MSL much of the period.
Isolated to scattered -TSRA/-SHRA into this evening. Wind gusts to
near 45 kts may occur at times with the stronger -TSRA. Otherwise,
NWLY SFC wind at 8-14 kts with gusts around 20 kts into this evening.
The strongest speeds will occur in the Upper Gila River Valley near
KSAD. Winds decrease overnight to less than 10 kts. Isolated
-TSRA/-SHRA return Monday afternoon south and east of KTUS with sfc
wind WLY/NWLY mainly less than 12 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Hot temperatures continue this week. Expect isolated
to scattered mainly afternoon and evening thunderstorms favoring
locations east to south of Tucson through Tuesday. Coverage of
thunderstorms extends further westward by midweek to include much of
the area. By the weekend, thunderstorms will once again be limited to
areas east to south of Tucson. Except for some slightly elevated
20-foot northwest winds in the upper Gila River valley through
Monday, 20-foot winds winds will generally follow typical diurnal
trends at less than 15 mph apart. However, thunderstorms may produce
wind gusts in excess of 40 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Carpenter
Fire Weather....Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 2:09 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
209 PM MST Sun Aug 2 2020

AZZ510-022145-
White Mountains of Graham and Greenlee Counties including Hannagan
Meadow-
209 PM MST Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND
NORTHWESTERN GREENLEE COUNTIES UNTIL 245 PM MST...

At 208 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles west of Hannagan Meadow, or 38 miles south of Springerville,
moving southwest at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly remote areas of north central
Graham and northwestern Greenlee Counties.

LAT...LON 3360 10937 3340 10951 3351 10974 3352 10973
      3354 10968 3358 10967 3359 10962 3361 10960
      3362 10957 3362 10953 3367 10948
TIME...MOT...LOC 2108Z 059DEG 14KT 3361 10949

AH
Special weather statement, Aug 2, 4:45 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
445 PM MST Sun Aug 2 2020

AZZ509-030015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
445 PM MST Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 515
PM MST...

At 445 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Thatcher, or 11 miles northwest of Safford, moving
southeast at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Safford, Thatcher, Safford Regional Airport, Pima, Central and Fort
Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3276 10973 3296 11009 3309 10996 3287 10957
TIME...MOT...LOC 2345Z 297DEG 5KT 3291 10988
Special weather statement, Aug 2, 5:15 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Sun Aug 2 2020

AZZ507-513-030045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
515 PM MST Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
545 PM MST...

At 515 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Huachuca, or near Sierra Vista, moving south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista, Hereford, Fort Huachuca, Ramsey Canyon Preserve and
Coronado National Memorial.

LAT...LON 3160 11040 3160 11024 3135 11022 3136 11042
TIME...MOT...LOC 0015Z 001DEG 17KT 3150 11032

TGD
Special weather statement, Aug 2, 6:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
600 PM MST Sun Aug 2 2020

AZZ503-030145-
Upper Santa Cruz River and Altar Valleys including Nogales-
600 PM MST Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
645 PM MST...

At 559 PM MST, Doppler radar was tracking a strong thunderstorm near
Tubac, moving southeast at 15 mph.

Pea sized hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tubac, Rio Rico, Patagonia Lake State Park and Tumacacori.

LAT...LON 3161 11113 3167 11099 3147 11083 3141 11107
TIME...MOT...LOC 0059Z 334DEG 11KT 3157 11103

AH

The radar

The Tucson radar (KEMX), 50 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Santa Cruz

When
August 2, 6:00 PM MST
Where
Santa Cruz County, 0.57 mi SSE of Tubac
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
31.612, -111.047

Thunderstorm winds downed two Chilean mesquite trees and uprooted a Ponderosa pine tree at the Tubac Presidio Historic Park.

Hail, Santa Cruz

When
August 2, 6:00 PM MST
Where
Santa Cruz County, 0.57 mi SSE of Tubac
Measured
1 in hail
Reported by
Newspaper
Coordinates
31.612, -111.047

Hail, Santa Cruz

When
August 2, 6:08 PM MST
Where
Santa Cruz County, 0.59 mi W of Elgin
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
31.670, -110.530

Thunderstorm Wind, Santa Cruz

When
August 2, 6:44 PM MST
Where
Santa Cruz County, (Ols) Nogales Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.420, -110.850

KOLS ASOS at Nogales Airport recorded a wind gust to 59 mph.

Hail, Santa Cruz

When
August 2, 7:15 PM MST
Where
Santa Cruz County, 2.73 mi WNW of Elgin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.690, -110.560

Flash Flood, Santa Cruz

When
August 2, 7:45 PM MST to 8:30 PM MST
Where
Santa Cruz County, 2.73 mi WNW of Elgin to 3.25 mi ESE of Elgin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.690, -110.560

Around 1.5 of rain fell in less than an hour in the Elgin area causing 8 to 12 inches of water to flow across Elgin Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919410, 919411, 919395, 919414, 919418, 919429.